Features

Drugs may increase risk for falls

If you watch the evening news on television, you are likely to see commercials for osteoporosis drugs. Sally Field will tell you that Boniva builds strong, healthy bones to help prevent fractures.

Strong bones are desirable, but preventing fractures also means preventing falls. When you see a child or teenager in a cast, ask how that bone got broken. It was almost always broken in a fall.

Elderly people often fear falling, and justifiably so. Falls account for more than four-fifths of the injuries that result in hospitalization and two-fifths of nursing-home admissions. The complications of falls are a leading cause of death among the elderly in industrialized countries. Can they be prevented?

For older people, avoiding drugs that increase the likelihood of falling may be just as important as taking drugs that can make bones stronger. A met-analysis published in the Archives of Internal Medicine (Nov. 23, 2009) demonstrates that certain medications significantly increase the risk of falling among people older than 60.

Careful statistical analysis of 22 studies showed that sedatives and sleeping pills increased the risk of falls by almost 50 percent. Benzodiazepines are prescribed to ease anxiety and help people sleep. They include medications such as Ativan (lorazepam), Dalmane (flurazepam), Halcion (triazolam), Klonopin (clonazepam), Librium (chlordiazepoxide), Restoril (temazepam), Valium (diazepam) and Xanax (alprazolam). This type of medicine was associated with a 57 percent increased risk of falls.

Other drugs that put older people at risk of falling include antidepressants (68 percent), antipsychotic medications (59 percent) and, surprisingly, NSAIDs (21 percent).

NSAIDs include over-the-counter drugs like ibuprofen and naproxen, as well as popular prescriptions like diclofenac and meloxicam. Such pain relievers are among the most commonly used medications for alleviating arthritis and other painful inflammation so common among the elderly.

Most providers focus on the stomach upset that is common with NSAIDs. Probably few are warning patients about the possibility that these drugs also could pose a risk of falling. Some people experience drowsiness, dizziness, lightheadedness or vertigo when taking this kind of medicine.

People who care for older relatives must be especially vigilant about preventing falls. When an elderly person breaks a hip, it can change everybody’s life. Reduced mobility and severe pain can lead to nursing-home admission. Serious complications, such as blood clots in the lungs, can even cause death.

For more information on drugs that can pose problems for seniors, we offer our Guide to Drugs and Older People. Anyone who would like a copy, please send $2 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. O-85, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our Web site: www.peoplespharmacy.com.

Physicians who prescribe bone-building drugs like Actonel, Boniva and Fosamax also should be cautious about prescribing medications that might increase the risk of falls.

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. E-mail them via their Web site: www.PeoplesPharmacy.com.


Click here to comment on this story »







Sections


Profile

Contact the Spokesman

Main switchboard:
(509) 459-5000
Customer service:
(800) 338-8801
Newsroom:
(509) 459-5400
(800) 789-0029
Back to Spokesman Mobile